Florida, 2004

Tropical Storm in Florida, August 10 to 12, 2004

August 10 to 12, 2004 · NWS MOB · 6 events in 6 counties and zones

Tropical Storm Bonnie affected the area on the 10th through the 12th. Northwest Florida was put under a Tropical Storm Watch at 900 pm CST on August 10.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Tropical Storm Bonnie affected the area on the 10th through the 12th. Northwest Florida was put under a Tropical Storm Watch at 900 pm CST on August 10. This was updated to a Tropical Storm Warning and a Hurricane Watch at 900 am CST on August 11. The Hurricane Watch was dropped at 300 am CST on August 12, with the Tropical Storm Warning remaining in effect. The Tropical Storm Warning was dropped at 900 am CST on August 12. The center of Bonnie passed south of the area and moved inland just west of Apalachicola around 1100 am CST on August 12. The highest winds recorded in the area were near Mary Esther with a wind gust of near 40 mph. The lowest pressure was also recorded near Mary Esther with a reading of 1010.2 mb. The highest rainfall recorded in about a two day period ending around noon on August 12 was 4.10 inches in Pace with Niceville recording 3.92 inches. Tides were only one-half to one foot above normal, which resulted in only minor beach erosion across the area. No damage was reported across the area as a direct result of Bonnie. There were some higher rainfall totals two to three days before Bonnie moved ashore but were a result of a stalled out frontal boundary across northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 10, 8:50 PM CST, 10 minutes earlier.

Area forecast discussion, Aug 10, 8:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
950 PM CDT TUE AUG 10 2004

.SHORT TERM...WILL UPDATE FOR NEW TROPICAL STORM WATCH FOR THE
COASTAL PORTION OF THE NORTHWEST FLORIDA COUNTIES.  CURRENT PACKAGE
LOOKS GENERALLY OK FOR NOW...INCLUDING WEDNESDAY NIGHT AND
THURSDAY...THE PERIOD DURING WHICH BONNIE IS FORECAST TO BE NEARING
LANDFALL ALONG THE CENTRAL FLORIDA PANHANDLE.  TPC NOTED SOME
RESERVATIONS ABOUT THE DEGREE OF STRENGTHENING THAT WILL OCCUR WITH
BONNIE...SO WILL HOLD OFF ON ANY INCREASES TO WINDS AND POPS FOR
WEDNESDAY NIGHT AND THURSDAY AND LEAVE TO THE NEXT SHIFT AND MORE
ASSESSMENT BY TPC.  FOR THE REMAINDER OF TONIGHT...CONVECTION HAS
BEEN DECREASING AND MID LEVEL SHORTWAVE AXIS HAS BEEN SHIFTING
EASTWARD ACROSS THE AREA.  ANOTHER MID LEVEL SHORTWAVE WAS NOTED IN
THE WATER VAPOR LOOP FROM MEI TO JAN WHICH IS EXPECTED TO SLOWLY
WORK INTO THE NORTHWESTERN PORTION OF THE FORECAST AREA OVERNIGHT.
EXPECT SCATTERED CONVECTION TO WORK ACROSS THE FLORIDA COUNTIES AND
DIMINISH OVERNIGHT WITH ISOLATED POPS ELSEWHERE TO HANDLE CONVECTION
WITH SECOND SHORTWAVE FEATURE.  WILL CONTINUE TO HOLD OFF ON A FLASH
FLOOD WATCH AS HPC GRAPHICS GENERALLY DO NOT DEPICT A RISK ACROSS
THE AREA.  UPDATE OUT SOON.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...TROPICAL STORM WATCH FLZ002-004-006.
MS...NONE.

&&

29/EVERSOLE
Hazardous weather outlook, Aug 10, 5:00 AM CST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT TUE AUG 10 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-101800-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
THE CENTRAL GULF COAST REGION TODAY. DUE TO DEEP MOISTURE IN THE
LOWER AND MIDDLE LAYERS OF THE ATMOSPHERE NO WIDESPREAD HAZARDOUS
WEATHER IS EXPECTED. BRIEF PERIODS OF VERY HEAVY RAIN...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 30 MPH WILL BE THE MAIN
THREAT WITH SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR
THE REMAINDER OF THE WEEK...ESPECIALLY OVER COASTAL SECTIONS OF
NORTHWEST FLORIDA AS TROPICAL STORM BONNIE APPROACHES FROM THE
SOUTH CENTRAL GULF. STAY TUNED TO THE LATEST ADVISORIES FROM THE
TROPICAL PREDICTION CENTER ON THE CHANGING CONDITIONS OVER THE GULF
OF MEXICO THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 10, 5:25 PM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
625 PM CDT TUE AUG 10 2004

ALZ061-MSZ075-078-079-110000-
UPPER MOBILE-GEORGE-STONE-PERRY-
INCLUDING THE CITIES OF...LUCEDALE AND WIGGINS...
625 PM CDT TUE AUG 10 2004

AT 622 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF WIGGINS...MOVING EAST AT 5 MPH...
AND A BAND OF STRONG THUNDERSTORMS MAINLY ALONG HARRISON/STONE
COUNTY LINE AND JACKSON/GEORGE COUNTY LINE. THEY WERE MOVING EAST AT
5 TO 10 MILES AN HOUR AND HEAVY RAINFALL IS LIKELY OVER PORTIONS OF
DESOTO NATIONAL FOREST AND OTHER RURAL AREAS IN SOUTHERN STONE AND
WESTERN GEORGE COUNTIES AND MOBILE COUNTY. ISOLATED RAINFALL AMOUNTS
UP TO 4 INCHES ARE POSSIBLE THROUGH 715 PM.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...WIGGINS TO MOBILE
THROUGH 700 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...CLOUD TO GROUND
LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL
TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Aug 10, 7:12 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
812 PM CDT TUE AUG 10 2004

FLZ006-110145-
COASTAL OKALOOSA-
812 PM CDT TUE AUG 10 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER OKALOOSA COUNTY...

AT 808 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTH OF SEMINOLE...AND MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EXTREME EAST CENTRAL OKALOOSA COUNTY THROUGH 845 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

Event by event

6 tropical storm. Local standard time, as filed.

Tropical Storm, Coastal Escambia

When
August 10, 9:00 PM CST to August 12, 3:00 AM CST
Where
Coastal Escambia forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Coastal Okaloosa

When
August 10, 9:00 PM CST to August 12, 3:00 AM CST
Where
Coastal Okaloosa forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Coastal Santa Rosa

When
August 10, 9:00 PM CST to August 12, 3:00 AM CST
Where
Coastal Santa Rosa forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Inland Escambia

When
August 10, 9:00 PM CST to August 12, 3:00 AM CST
Where
Inland Escambia forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Inland Okaloosa

When
August 10, 9:00 PM CST to August 12, 3:00 AM CST
Where
Inland Okaloosa forecast zone
Reported by
EMERGENCY MANAGER

Tropical Storm, Inland Santa Rosa

When
August 10, 9:00 PM CST to August 12, 3:00 AM CST
Where
Inland Santa Rosa forecast zone
Reported by
EMERGENCY MANAGER

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418297, 5418298, 5418299, 5418300, 5418301, 5418302.